Reye’s Syndrome is a rare illness where the main symptoms are brain dysfunction and degeneration of the liver. This article explores the many aspects, including causes, symptoms, and prevention of the illness.
Reye’s syndrome (RS) has been named after Dr. R. Douglas Reye who published the first study of this syndrome in the year 1963, in ‘The Lancet’. It is a fatal illness occurring almost exclusively in children and adolescents. Its clinical characteristics include profuse vomiting and neurological dysfunction, which in acute cases, may progress to delirium, coma, or even death. Fortunately, according to the Center for Disease Control and Prevention (CDC), US, the number of cases in the US have witnessed a sharp decline since the 1980s. This condition develops rarely nowadays.
Despite constant and extensive research, the causes of Reye’s syndrome still elude us. However, important indicators have emerged from these investigations. A pattern has been observed in all the cases, that most children affected with this syndrome have a history of an antecedent viral infection, which includes chickenpox, influenza, or gastroenteritis. It was observed that there was a strong relation between the use of aspirin during the preceding viral infection and the onset of this condition. People in the US were made aware of this and doctors were advised to substitute aspirin with some other anesthetic in these cases, as a result the number of RS patients started declining. According to the CDC’s National Reye Syndrome Surveillance System (1988-89), the figures for this disease were the lowest in the year 1989, with just 25 cases. Out of these 25 cases, 76% of the patients had a reported antecedent illness within 3 weeks before the onset of RS, and the use of aspirin was implicated in these cases. However, it is not exactly known how aspirin damages the liver and affects the brain functions.
The first indication of the occurrence of this condition is profuse vomiting. Following this, lethargy, sleepiness, and irritability set in. As the illness progresses, the patient often become disoriented, agitated, and may experience seizures or enter into a comatose state. This syndrome causes encephalopathy and fatty degeneration of the liver. Changes in the level of certain liver enzymes present in the blood points toward fatty degeneration.
When a patient exhibits all the aforementioned symptoms, certain tests are carried out to determine if the person has this syndrome. A blood chemistry test may be carried out to determine low blood sugar (glucose) levels. Liver function tests may be carried out to check for high enzyme levels. Another indicator is the serum ammonia test. If it is higher than normal then it indicates this condition. If required, a liver biopsy or spinal tap may also be conducted. Head CT or head MRI scan may also be used to determine brain’s condition and function.
Unfortunately, there is no specific line of treatment for this condition. Treatment is dependent on the degree of the illness, and is administered largely to control the symptoms. When a patient affected with this condition is hospitalized, his vital functions are closely monitored. Electrolytes and glucose are provided through IV fluids. Seizures may be controlled with anticonvulsant medication and steroids may be used to reduce brain swelling.
As treatment is limited and the mortality rate is high, preventive measures are the best bet. The most important thing to remember, is to NEVER give or allow a child who is under 18 years of age, to take an aspirin, unless ordered by a physician to do so. Children and adolescents should be given the chickenpox vaccination and, if possible, the influenza one as well. Also, keep away from medications that include aspirin. It is critical to practice these precautions as 33% Reye’s syndrome patients either do not survive, or develop long-term neurological problems.
Since 1980, the CDC has been spreading awareness about the use of aspirin or salicylates (compound included in aspirin) for children with influenza or chickenpox. From 1986 onwards, all aspirin and aspirin containing products carried a warning label. The consistent efforts of the CDC have been fruitful, and no more than two cases a year were reported between 1994 to 1997. This is in sharp contrast to the 555 cases reported in 1980.